Missouri, 2004Flood in Missouri, August 5, 2004
August 5, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 5, 2:00 AM CST, 1 hour earlier.
Area forecast discussion, Aug 5, 2:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT THU AUG 5 2004
.DISCUSSION...
STRATUS HAS BEEN ERODING EARLY THIS MORNING AS DRIER AIR ADVECTS IN
FROM THE NORTHEAST. MID LEVEL COLD ADVECTION HAS ALSO AIDED IN THE
EROSION OF THE LOW CLOUD DECK BY EATING INTO THE INVERSION LAYER
ABOVE THE STRATUS. THE RUC MODEL SIMULATED THE LOW LEVEL ATMOSPHERIC
PROFILE THE BEST DURING THIS UNUSUAL EARLY AUGUST STRATUS EVENT.
USING THE RUC FORECAST SOUNDINGS AND 925MB RELATIVE HUMIDITIES, THE
LOW CLOUD DECK SHOULD BE ERODED IN ALL BUT THE PAOLA AND BUTLER
AREAS BY SUNRISE. WITH THE EXCEPTION OF SOME CIRRUS BLOW OFF FROM
STORMS ON THE HIGH PLAINS THE FORECAST AREA SHOULD ENJOY MOSTLY
SUNNY SKIES TODAY.
TEMPERATURES WILL DROP TO NEAR RECORD LEVELS TONIGHT. KANSAS CITYS
RECORD LOW IS 55 DEGREES (1990) AND SAINT JOSEPHS IS 54 DEGREES
(ALSO 1990). ONE MUST LOOK TO SOUTHERN MINNESOTA AND WISCONSIN
TO FIND LOW TO MID 50S DEWPOINTS ON THIS MORNINGS SURFACE CHART.
GETTING THIS DRY AIR INTO NORTHWEST MISSOURI, FOR OPTIMAL
RADIATIONAL COOLING, MAY BE TOUGH WITH RELATIVELY MOIST SOIL
CONDITIONS IN THE REGION. CIRRUS BLOW OFF FROM STORMS ON THE HIGH
PLAINS TONIGHT MAY ALSO IMPEDE RADIATIONAL COOLING SOMEWHAT. SAINT
JOSEPH WILL PROBABLY HAVE A BETTER SHOT TO BREAK THE RECORD TONIGHT
SINCE THE ASOS SITS IN THE MISSOURI RIVER VALLEY. WINDS THERE WILL
LIKELY DECOUPLE EARLY THIS EVENING. THE SENSOR AT MCI SITS
CONSIDERABLY HIGHER IN ELEVATION AND WILL LIKELY ENDURE AN EAST WIND
AROUND 5KTS ALL NIGHT LONG.
COOL SURFACE HIGH PRESSURE WILL RESIDE OVER THE MIDWEST THROUGH THE
EARLY PART OF THE WEEKEND. AN AREA OF LOW PRESSURE OFF THE COAST OF
THE PACIFIC NORTHWEST WILL ULTIMATELY TRACK INTO THE NORTHERN PLAINS
ON SUNDAY AND DISLODGE IT. GULF MOISTURE WILL BE SLOW TO RETURN TO
THE CENTRAL AND SOUTHERN PLAINS ON SUNDAY NIGHT AND MONDAY AS THE
COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW TRACKS INTO
THE REGION. THE ECMWF AND GFS ARE SIMILAR WITH THE TIMING OF THESE
FEATURES, BUT MOISTURE RETURN WILL DETERMINE WHETHER CONVECTION WILL
BE ISOLATED OR WIDESPREAD WITH FRONTAL PASSAGE EARLY NEXT WEEK. FOR
NOW WE HAVE ONLY 30 TO 40 PERCENT CHANCES FOR THUNDERSTORMS ON
SUNDAY AND MONDAY.
KOCH
&&
.PREV DISCUSSION...
1030 PM WED...
DOING A QUICK REVISION TO RAISE MINS A BIT TONIGHT. DEWPOINTS NOT
DROPPING AS MUCH AS EXPECTED. MAY ALSO SEE SOME AREAS OF FOG IF
WINDS DROP OFF MORE THAN EXPECTED. WILL NOT MENTION AT THIS
POINT...BUT SOMETHING TO WATCH OUT FOR.
PC
&&
328 PM WED...
SURFACE FRONT ALMOST THROUGH ENTIRE FORECAST AREA THIS
AFTERNOON...MOVING SLOWLY IN THE SOUTHEAST CORNER. SHOULD BE
THROUGH KDMO IN THE NEXT COUPLE OF HOURS. FROPA IS ASSOCIATED WITH
A FEW SPRINKLES AND A LOW DECK OF STRATUS. BEHIND THE FRONT THE
CLOUD DECK HAS SLOWLY RAISED...WITH SOME BREAKS IN NORTHERN
MISSOURI. FORECAST TONIGHT IS CONCERNED CLOUDS AND TEMPS. IF
UPSTREAM IS ANY INDICATION...SHOULD SEE BROKEN CLOUDS THROUGH MUCH
OF THE EVENING. SHOULD SEE SOME CLEARING AFTER MIDNIGHT. AVE NOT
INCLUDED ANY FOG IN THE GRIDS OR THE TAFS...BUT AS TEMPS DROP NEAR
THE DEWPOINT /LOWER 60S/ IT IS POSSIBLE. MAY SEE CEILINGS BRIEFLY
DROP TO 1000FT AND 3-5SM. HAVE PUT LOWS JUST A DEG OR TWO UNDER
GUIDANCE.
H8 TEMPS FOR THURSDAY DROP TO AROUND +13. SHOULD SEE SOME CU
DEVELOP...SO HAVE KEPT HIGHS RIGHT AROUND 80 WHICH IS NEAR THE
PREV FORECAST AND MET GUID. SURFACE HIGH PRESSURE IN CONTROL FOR THE
REST OF THE WORK WEEK WITH A MINOR WARMING TREND TO ENSUE.
GOING INTO THE WEEKEND...SEASONALLY NORMAL TEMPERATURES WILL TRY TO
REASSERT THEMSELVES AS THE RIDGE OVER THE DESERT SOUTHWEST AMPLIFIES
AND TRAVERSES EAST INTO THE PLAINS STATES. LATE IN THE WEEKEND AND
EARLY NEXT WEEK A LOW OVER THE EAST COAST WILL LIFT THROUGH THE ST
LAWRENCE RIVER VALLEY...WHILE AN EAST PACIFIC LOW BEATS DOWN THE
MIDWEST RIDGE AND ALLOWS STILL MORE UNSEASONABLY COOL AIR TO FILTER
SOUTH. THE MODELS ARE NOT IN COMPLETE AGREEMENT WITH HOW MUCH COOL
AIR WILL WORK SOUTH. THE GFS IS SLOWER TO LIFT THE EAST COAST LOW
THROUGH THE ST LAWRENCE VALLEY. THIS WOULD ALLOW THE
SHORTWAVE...THAT IS FORECAST TO BEAT THE RIDGE DOWN...A CHANCE TO
CARVE OUT A DEEP TROUGH ACROSS THE MIDWEST. THUS...PUSHING A DECENT
COLD FRONT THROUGH MISSOURI SUNDAY/MONDAY. THE ECMWF AND UKMET ARE A
LITTLE FASTER WITH LIFTING THE EAST COAST LOW...WHICH ULTIMATELY
DOES NOT ALLOW AS MUCH TROUGHING ACROSS THE MIDWEST...AND THEREFORE
INDICATES A MUCH WEAKER FRONTAL PASSAGE SUNDAY NIGHT. THE GFS LOOKS
TO BE SUFFERING FROM SOME CONVECTIVE FEED BACK PROBLEMS WITH THE
SHORTWAVE THAT IS PROGGED TO CARVE OUT NEXT WEEKS TROUGH...WHICH
LEADS ONE TO THINK THAT THIS IS LEADING TO THE ANONYMOUSLY STRONG
TROUGH SOLUTION. THEREFORE...I MADE MY ADJUSTMENTS TO THE GOING
FORECAST BASED ON THE ECMWF SOLUTION. I PUSHED UP THE FRONTAL
PASSAGE ENOUGH TO WARRANT STICKING THUNDERSTORMS INTO SUNDAY
NIGHT...WHILE KEEPING THEM IN THE EAST CWA FOR MONDAY. OTHERWISE...I
ONLY MADE MINOR MODIFICATIONS TO TEMPERATURES NEXT WEEK BY COOLING
THINGS OFF A LITTLE...BUT KEPT TEMPS WARMER THAN THE MEX GUIDANCE.
LVQ/CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
WFOEAX
Hazardous weather outlook, Aug 4, 11:46 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT WED AUG 4 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST FOR SUNDAY NIGHT AND MONDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY...MAINLY
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
LVQ
Flood, Livingston
- When
- August 5, 3:00 AM CST to 10:00 PM CST
- Where
- Livingston forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Grand River near Sumner crested at 27.04 feet, or 1.04 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 5, 20041 death · 1 event
- Flash Flood and Hail in Georgia, August 5, 2004$196,000 · 1 in hail · 11 events
- Flash Flooding in Colorado, August 5, 2004$200,000 · 5 events
- Damaging Winds in Mississippi, August 5, 2004$26,000 · 60 kt wind · 6 events
- Damaging Wind in Louisiana, August 5, 2004$25,000 · 59 kt wind · 1 event
- Damaging Winds in Montana, August 5 to 6, 200457 kt wind · 8 events
- Heavy Rain in Kansas, August 5, 20044 events
- Hail in Montana, August 5, 20041.5 in hail · 4 events
- Flash Flooding and Flood in Colorado, August 5 to 7, 20043 events
- Flash Flood and Hail in North Carolina, August 5, 20040.88 in hail · 3 events
- Hail in Montana, August 5, 20040.75 in hail · 3 events
- Damaging Winds in Georgia, August 5, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420806.